Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

June 12, 2016Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jun 12, 2016, 1:08 PM MDT for Laramie County, Wyoming. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 1:08 PM MDT (19:08 UTC)
Expired
Jun 12, 2016, 2:00 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 10 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:47 PM MDTHAIL 1.253 S Cheyenne, WY
Jun 12, 1:47 PM MDTHAIL 1.255 S Cheyenne, WY
Jun 12, 1:55 PM MDTHAIL 0.881 S Cheyenne, WYHAIL SIZE REPORTED TO BE LARGER THAN NICKELS AND JUST UNDER THE SIZE OF QUARTERS.
Jun 12, 1:55 PM MDTHAIL 1.52 S Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS85 KCYS 121908
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT SUN JUN 12 2016
 
WYZ117-118-122000-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
108 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL
200 PM MDT...

AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WARREN AFB...OR 10 MILES WEST OF CHEYENNE...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND SUDDEN WIND TO AROUND 45 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...WARREN AF BASE...
SOUTH GREELEY...WARREN AFB...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 26.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4112 10513 4138 10485 4105 10451 4099 10489
      4100 10499
TIME...MOT...LOC 1907Z 233DEG 11KT 4110 10498 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 12, 11:40 AM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 12, 11:40 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1140 AM MDT SUN JUN 12 2016

.UPDATE...
Issued at 1050 AM MDT Sun Jun 12 2016

Scattered showers and thunderstorms will develop over southeast
Wyoming and western Nebraska Panhandle this afternoon. Already
starting to cumulus development over the snowy and sierra madre
ranges. Should see a few thunderstorms by early this afternoon and
then increasing into coverage through the afternoon. There is a
chance for at least a few severe thunderstorms today. Effective
shear will be around 40kts and most unstable CAPE between
1000-2000 j/kg. Overall the severe threat is low but currently
thinking there will be a few severe thunderstorms this
afternoon/early evening. The main threats would be wind gusts to
around 60 mph and 1 inch hail or slightly bigger.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 330 AM MDT Sun Jun 12 2016

Current surface observations across Wyoming show a weak cold front
slowly moving southward across the state and position just north
of Douglas and Lusk. This front will continue to slide southward
today as the upper level ridge axis will gradually weaken east of
the forecast area. High res models show a disturbance aloft
drifting over the area in the afternoon. These features will
combine with low to midlevel instability resulting in another
round of afternoon showers and thunderstorms. Most high res models
show a large complex of thunderstorms developing over extreme
southeast Wyoming this evening and gradually moving
east...producing large amounts of rain. This will need to be
closely monitored today since the activity looks MCS-like in
structure as it moves across western Nebraska. Increased POP
between 30 to 60 percent for scattered/numerous showers and
tstorms. High temperatures in the 70s to mid 80s today will
likely occur late this morning or early this afternoon and then
fall into the 60s as thunderstorm activity becomes more
widespread.

Monday may be a pretty busy day across the area as all models show
an enhanced threat of severe weather across the southeast Wyoming
and all of western Nebraska...Especially southeast of a line from
Laramie to Lusk. All the ingredients appear to be there for a
decent outbreak of thunderstorms...as the Pacific upper level
trough moves into Utah and western Colorado. Large hail...strong
winds...very heavy rainfall...and frequent cloud to ground
lightning appear to be the main threats. With EHI indices around 1
to 2 through Monday afternoon and evening...can not rule out a few
tornadoes as well east of the Laramie range. Increased POP and
added severe wording in the forecast through late Monday evening.

By Tuesday...conditions are expected to improve from west to east
as the upper level trough moves overhead and east of the forecast
area by the afternoon. Can not rule out an isolated
thundershower across the eastern plains. Otherwise...temperatures
will begin to moderate as an upper level ridge builds over the
rockys and drier air moves into the forecast area.

.LONG TERM...(Tuesday night through Saturday)
Issued at 213 AM MDT Sun Jun 12 2016

Southwest flow will prevail with a nearly stationary upper trough
over the Northwest CONUS. A low level thermal ridge builds over
the CWA Wednesday through Saturday, with temperatures warming to
above seasonal normals. 700mb temperatures are progged from 14C
to 17C, with daytime high temperatures rising into the 80s to mid
90s for the valleys and plains. Precipitation-wise, subsidence,
warm layer aloft and lack of large scale lift will preclude deep
convection, even over the higher terrain. The ECMWF does show
light QPF Friday associated with a weak shortwave lifting
northeast across the north-central high plains, and inserted small
PoP for northern NE Panhandle. Otherwise, it will be dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jun 12 2016

Scattered showers and isolated thunderstorms already developing
across eastern Colorado into the southern Nebraska Panhandle late
this morning...moving northeast. Carried periodic MVFR
visibilities for Laramie...Cheyenne...Sidney and Alliance this
afternoon into the early evening due to passing showers and
thunderstorms...and put mention of vicinity thunderstorms for
Scottsbluff and Chadron this afternoon and early evening. NAM
pushing hard for fog across Cheyenne and the southern Nebraska
Panhandle early tomorrow morning...but other guidance namely the
GFS (which has a low probability of detection) and the HRRR (which
has a higher POD) doesn't offer fog and low stratus tonight. Given
wind directions fog for those areas is not out of the realm of
possibility given potential of lingering moisture in the wake of
this afternoons thunderstorms...but for now confidence not high
enough to include in the forecast.

&&

.FIRE WEATHER...
Issued at 251 AM MDT Sun Jun 12 2016

No fire weather concerns through the middle of the week. Cooler
temperatures are expected through Tuesday as a cold front moves
across the area early this morning...and then stalls near the
mountains. Precipitation chances and thunderstorm coverage will
increase today and Monday...with the best chance of widespread
wetting rainfall Monday and Monday night as an upper level
disturbance moves north and east across southeast Wyoming and
western Nebraska.

&&

.HYDROLOGY...
Issued at 213 AM MDT Sun Jun 12 2016

Most of the snowpack above 9500 feet has melted off from the
recent warm temperatures. Runoff will maintain high water levels
though along the Upper North Platte River at Saratoga and Sinclair,
Wyoming, as well as the Laramie River at Laramie, Wyoming early
this week. Cooler temperatures above 9500 feet the next few days
will decrease snowmelt rates somewhat. Water levels along the
Lower North Platte River will remain steady or slowly recede due
to reduced reservoir releases upstream in southeast Wyoming. There
will be a threat for locally heavy rain from thunderstorms today
and Monday east of the Laramie Range.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...SML
SHORT TERM...TJT
LONG TERM...MJ
AVIATION...JG
FIRE WEATHER...TJT
HYDROLOGY...MJ
Hazardous weather outlook, Jun 12, 10:55 AM MDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SUN JUN 12 2016

WYZ103>106-109>117-131000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT
FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS
TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
131000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON.
GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON
EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK
TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW
TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 12, 1:08 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT SUN JUN 12 2016

WYZ117-118-122000-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
108 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL
200 PM MDT...

AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WARREN AFB...OR 10 MILES WEST OF CHEYENNE...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND SUDDEN WIND TO AROUND 45 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...WARREN AF BASE...
SOUTH GREELEY...WARREN AFB...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 26.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 347 AND 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4112 10513 4138 10485 4105 10451 4099 10489
      4100 10499
TIME...MOT...LOC 1907Z 233DEG 11KT 4110 10498

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:26 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jun 12, 1:38 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jun 12, 1:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte45 min
Jun 12, 2:17 PM MDTSevere Thunderstorm WarningCYSPlatte43 min
Jun 12, 2:34 PM MDTSpecial Weather StatementCYSLaramie41 min
Jun 12, 2:51 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte24 min
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte49 min
Jun 12, 3:19 PM MDTTornado WarningCYSAlbany, Converse, Platte26 min
Jun 12, 3:44 PM MDTSevere Thunderstorm WarningCYSCarbon46 min
Jun 12, 3:46 PM MDTSevere Thunderstorm WarningCYSPlatte13 min
Jun 12, 4:53 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara21 min
Jun 12, 5:38 PM MDTFlash Flood WarningCYSGoshen3 hr
Jun 12, 5:40 PM MDTSevere Thunderstorm WarningCYSGoshen35 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.